Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, May 22 to 23, 2008

May 22 to 23, 2008 · NWS OUN · 43 events in 12 counties and zones

A dry line set up over the eastern panhandles during the afternoon, with dew point temperatures in the middle to upper 60s east of the boundary. Afternoon heating and lift from an upper level disturbance allowed for thunderstorms to develop east of the dry line.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dry line set up over the eastern panhandles during the afternoon, with dew point temperatures in the middle to upper 60s east of the boundary. Afternoon heating and lift from an upper level disturbance allowed for thunderstorms to develop east of the dry line. The thunderstorms moved into western and northwestern Oklahoma by the afternoon, mainly north of Interstate 40. Supercell thunderstorms dropped very large hail as they moved northeast toward the Kansas border. Another cluster of thunderstorms moved northeast toward parts of central and northern Oklahoma. Large hail up to golf ball size, damaging winds near 70 mph, and very heavy rainfall were reported with the complex. Damage to trees and power lines was reported as the thunderstorms passed. The thunderstorms finally moved into Kansas during the late night hours. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 1:56 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 22, 1:56 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU MAY 22 2008

.DISCUSSION...
LARGE UPPER LOW WILL CONT TO DOMINATE MUCH OF THE WESTERN HALF OF THE
COUNTRY NEXT COUPLE OF DAYS. WE WILL BE JUST CLOSE ENOUGH TO THIS
LOW ALONG WITH SFC DRYLINE TO CAUSE SOME CONCERN FOR SEVERE IN/NEAR
THE AREA FOR NEXT SEVERAL DAYS. MOST SIGNIFICANT OPPORTUNITY MAY BE
THIS EVENING AS STORMS DEVELOP ALONG DRYLINE ACROSS THE EASTERN TX
PANHANDLE AND THEN MOVE EAST INTO WESTERN SECTIONS OF THE AREA. THIS
ACTIVITY WILL THEN MOVE EAST AND NORTHEAST ACROSS MAINLY NORTHERN
HALF OF AREA OVERNIGHT. DRYLINE BACKS TONIGHT AND THEN MAKES ANOTHER
RUN TOWARD WESTERN OK ON FRI WITH PERHAPS MORE SEVERE WX AFFECTING
WESTERN SECTIONS.

STORM CHANCES WILL CONT OVER THE WEEKEND... ALTHOUGH AT THIS TIME
UPPER LOW OPENS UP WITH ENERGY LIFTING THROUGH THE CENTRAL AND
NORTHERN PLAINS. SO BEST CHANCES MAY REMAIN NORTH UNTIL EARLY NEXT
WEEK WHEN A SFC FRONT DROPS SOUTH INTO THE STATE.

OTHERWISE... AREA REMAINS IN WARM/MOIST SECTOR UNTIL FRONT MAKES
APPEARANCE... SO THE UPCOMING HOLIDAY WEEKEND SHOULD BE HOT AND
MUGGY WITH DAYTIME TEMPS IN THE 90S AND OVERNIGHT LOWS IN THE 60S
AND LOW 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  91  73  93 /  30  10  30  30
HOBART OK         70  94  72  93 /  30  20  30  30
WICHITA FALLS TX  73  95  72  94 /  20  10  30  20
GAGE OK           62  92  67  91 /  40  20  30  30
PONCA CITY OK     71  87  73  90 /  60  20  30  30
DURANT OK         71  92  74  92 /  20  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/30
Hazardous weather outlook, May 22, 2:05 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 22 2008

OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING IN WEST CENTRAL AND NORTHWEST
OKLAHOMA. A SLIGHT RISK COVERS THE REST OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS NORTH AND WEST OF A LINE FROM ERICK TO
CLINTON...TO FAIRVIEW AND CHEROKEE. THE SLIGHT RISK INCLUDES THE
REST OF THE AREA WEST OF A LINE FROM MEDFORD TO EL RENO AND DUNCAN
IN OKLAHOMA...TO HENRIETTA AND JOY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 4 PM THROUGH 12 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL UP TO BASEBALL SIZE.
THREATS FOR DAMAGING WINDS AND TORNADOES WILL INCREASE WITH ANY
STORM THAT SURVIVES INTO THE EVENING. GREATER COVERAGE OF STORMS IS
EXPECTED IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION
AT LEAST THROUGH EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS
OVERNIGHT.

DISCUSSION...
BY MID AFTERNOON...LOW PRESSURE WAS ANCHORED IN NORTHEAST
COLORADO...WITH A DRYLINE MOVING SLOWLY THROUGH THE EASTERN OKLAHOMA
AND TEXAS PANHANDLES. MEANWHILE...STRONG HEATING WITHIN A MOIST GULF
AIRMASS...HAD CREATED A VERY UNSTABLE ENVIRONMENT FROM THE DRYLINE
EASTWARD THROUGH MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. FOR
SEVERAL HOURS TODAY...THE CAP WILL BE WEAK ENOUGH TO ALLOW SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN AREA OF CONCERN IS OVER
THE OUTLINED RISK AREAS...WHERE THUNDERSTORMS MAY DEVELOP ON THE
DRYLINE AND ALSO AHEAD OF THE DRYLINE. JET STREAM WINDS AND AN UPPER
LEVEL TROUGH WILL PROVIDE A GRADUAL INCREASE IN WIND SHEAR AND
LIFT...RESULTING IN SCATTERED SUPERCELLS THAT WILL MOVE NORTHEAST
THROUGH THE RISK AREAS.

INITIALLY...CLOUD BASES WILL BE RELATIVELY HIGH...WITH THE MAIN
THREAT BEING VERY LARGE HAIL AND SOME DAMAGING WINDS. GIVEN THE
AMOUNT OF INSTABILITY...HOWEVER...ISOLATED TORNADOES CANNOT BE RULED
OUT THIS AFTERNOON AND EARLY EVENING. THE TORNADO POTENTIAL WILL
INCREASE IN THE MID TO LATE EVENING...WITH ANY STORM THAT IS ABLE TO
MOVE FARTHER EAST INTO DEEPER MOISTURE...WHERE LOW LEVEL WINDS AND
CLOUD BASES WILL BECOME INCREASINGLY SUPPORTIVE OF ROTATION NEAR THE
SURFACE. THE CAP WILL BEGIN TO REFORM AROUND THIS TIME...SO STORMS
MAY WEAKEN OR BECOME ELEVATED. ANY WELL FORMED SUPERCELLS...
HOWEVER...WILL POSE AN INCREASING THREAT FOR DAMAGING WINDS AND
TORNADOES.

ANOTHER AREA TO BE MONITORED IS SOUTHEAST OKLAHOMA...EAST OF AN
ARDMORE TO SHAWNEE LINE...WHERE MOISTURE IS DEEPEST. THERE IS NO
ORGANIZED WEATHER FEATURE TO CREATE LIFT IN THIS AREA...BUT LOCAL
CONVERGENCE MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS PRODUCING
BRIEF DAMAGING WIND GUSTS AND LARGE HAIL THROUGH EARLY EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...7
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY...THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE...WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE FOR SEVERE WEATHER ACROSS WESTERN AND NORTHERN OKLAHOMA.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS WILL
DECREASE...RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

UNSCHEDULED UPDATES OF THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
THROUGH THIS EVENING. OTHERWISE...THE NEXT SCHEDULED ISSUANCE WILL
BE AT
7 AM FRIDAY.

BURKE

In the hours before

Special weather statement, May 22, 3:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT THU MAY 22 2008

OKZ009-014-222215-
ROGER MILLS OK-ELLIS OK-
450 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 13 MILES
WEST OF SHATTUCK TO 20 MILES WEST OF DEMPSEY AT 450 PM CDT...MOVING
NORTHEAST AT 40 MPH.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, May 22, 4:12 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT THU MAY 22 2008

OKZ014-021-222230-
ROGER MILLS OK-BECKHAM OK-
512 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF SWEETWATER AT 512
PM CDT...MOVING NORTHEAST AT 48 MPH.

PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
Special weather statement, May 22, 4:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT THU MAY 22 2008

OKZ004-009-222230-
HARPER OK-ELLIS OK-
517 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 6 MILES
WEST OF CATESBY TO 11 MILES SOUTHWEST OF SHATTUCK AT 517 PM
CDT...MOVING NORTH AT 40 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 156 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

31 hail, 6 thunderstorm wind, 6 high wind. Local standard time, as filed.

Hail, Roger Mills

When
May 22, 4:50 PM CST
Where
Roger Mills County, 8 mi N of Sweetwater
Measured
1.75 in hail
Reported by
Public
Coordinates
35.536, -99.910

The public reported that the hail covered the ground.

Hail, Ellis

When
May 22, 5:15 PM CST
Where
Ellis County, 1 mi NE of Catesby
Measured
2 in hail
Reported by
COOP Observer
Coordinates
36.500, -99.947

Hail, Ellis

When
May 22, 5:20 PM CST
Where
Ellis County, 9 mi NE of Catesby
Measured
1.5 in hail
Reported by
Public
Coordinates
36.582, -99.845

The public reported that the hail covered the ground.

Hail, Roger Mills

When
May 22, 5:30 PM CST
Where
Roger Mills County, 1 mi N of Strong City
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
35.684, -99.600

Hail, Roger Mills

When
May 22, 5:33 PM CST
Where
Roger Mills County, 3 mi S of Cheyenne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.567, -99.670

Hail, Roger Mills

When
May 22, 5:37 PM CST
Where
Roger Mills County, 3 mi S of Cheyenne
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.567, -99.670

Hail, Roger Mills

When
May 22, 5:39 PM CST
Where
Roger Mills County, Cheyenne
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
35.610, -99.670

Hail, Harper

When
May 22, 5:42 PM CST
Where
Harper County, 6 mi E of Laverne
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.710, -99.792

The report was relayed by an Oklahoma City television station Storm Tracker.

Hail, Harper

When
May 22, 6:00 PM CST
Where
Harper County, 4 mi ENE of Buffalo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.852, -99.563

Hail, Harper

When
May 22, 6:00 PM CST
Where
Harper County, 2 mi SSW of Buffalo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.803, -99.644

Hail, Roger Mills

When
May 22, 6:00 PM CST
Where
Roger Mills County, 2 mi NNW of Hammon
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
35.657, -99.394

The report was relayed by the National Severe Storms Laboratory SHAVE verification project.

Thunderstorm Wind, Roger Mills

When
May 22, 6:15 PM CST
Where
Roger Mills County, 2 mi WNW of Hammon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.641, -99.413

Several tree limbs were downed by high winds. Nickel size hail was also reported. Monetary damages were estimated.

Hail, Roger Mills

When
May 22, 6:15 PM CST
Where
Roger Mills County, 2 mi WNW of Hammon
Measured
0.88 in hail
Reported by
Public
Coordinates
35.641, -99.413

Hail, Dewey

When
May 22, 6:30 PM CST
Where
Dewey County, 7 mi ESE of Leedey
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
35.831, -99.234

The report was relayed by the National Severe Storms Laboratory SHAVE verification project.

Hail, Ellis

When
May 22, 7:15 PM CST
Where
Ellis County, 9 mi NNW of Gage
Measured
1.5 in hail
Reported by
Public
Coordinates
36.440, -99.822

High Wind, Woods

When
May 22, 7:30 PM CST
Where
Woods forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

A measured, heat-burst wind gust was reported seven miles south-southwest of Alva.

Hail, Dewey

When
May 22, 7:32 PM CST
Where
Dewey County, Oakwood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.930, -98.700

Hail, Blaine

When
May 22, 7:45 PM CST
Where
Blaine County, Canton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.060, -98.590

High Wind, Woods

When
May 22, 7:45 PM CST
Where
Woods forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

A continued heat-burst wind gust was reported seven miles south-southwest of Alva.

Hail, Woodward

When
May 22, 7:46 PM CST
Where
Woodward County, Fort Supply
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.570, -99.570

Hail, Woodward

When
May 22, 7:48 PM CST
Where
Woodward County, 1 mi S of Fort Supply
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
36.556, -99.570

The hail was reported near Fort Supply Lake.

High Wind, Woods

When
May 22, 7:54 PM CST
Where
Woods forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

A continued heat-burst wind gust was measured in Alva.

High Wind, Woods

When
May 22, 8:00 PM CST
Where
Woods forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

A continued heat-burst wind gust was measured seven miles south-southwest of Alva.

High Wind, Woods

When
May 22, 8:14 PM CST
Where
Woods forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

A continued heat-burst wind gust was measured in Alva.

Hail, Woodward

When
May 22, 8:20 PM CST
Where
Woodward County, 1 mi W of Fort Supply
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.570, -99.588

Hail, Custer

When
May 22, 8:23 PM CST
Where
Custer County, 9 mi W of Thomas
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -98.910

Hail, Blaine

When
May 22, 8:27 PM CST
Where
Blaine County, 10 mi NNE of Watonga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.984, -98.342

The hail was reported near Highway 8.

Hail, Woodward

When
May 22, 8:30 PM CST
Where
Woodward County, Fort Supply
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.570, -99.570

Hail, Woodward

When
May 22, 8:33 PM CST
Where
Woodward County, 1 mi S of Fort Supply
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.556, -99.570

The hail was reported near Fort Supply Lake.

High Wind, Woods

When
May 22, 8:34 PM CST
Where
Woods forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Trees were reportedly blown down by a continuous heat-burst event. The damage was reported one mile southeast of Alva. Monetary damages were estimated.

Hail, Woodward

When
May 22, 8:36 PM CST
Where
Woodward County, Fort Supply
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.570, -99.570

Hail, Harper

When
May 22, 8:36 PM CST
Where
Harper County, May
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.620, -99.750

Hail, Blaine

When
May 22, 9:13 PM CST
Where
Blaine County, Watonga
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.850, -98.410

Hail, Kingfisher

When
May 22, 10:00 PM CST
Where
Kingfisher County, 5 mi NW of Kingfisher
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.911, -97.993

Hail, Kingfisher

When
May 22, 10:00 PM CST
Where
Kingfisher County, 1 mi W of Kingfisher
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.860, -97.948

Thunderstorm Wind, Kingfisher

When
May 22, 10:02 PM CST
Where
Kingfisher County, Kingfisher
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.860, -97.930

Winds estimated at 65 to 70 mph blew through and around the Kingfisher area. Numerous tree limbs and power lines were blown down. The electricity in the town of Kingfisher was knocked out. Roof damage was also reported five miles northwest of Kingfisher. Monetary damages were estimated.

Hail, Kingfisher

When
May 22, 10:04 PM CST
Where
Kingfisher County, Kingfisher
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.860, -97.930

The hail report was relayed by an Oklahoma City television station.

Thunderstorm Wind, Kingfisher

When
May 22, 10:38 PM CST
Where
Kingfisher County, Cashion
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.800, -97.680

Thunderstorm Wind, Woods

When
May 22, 10:38 PM CST
Where
Woods County, Alva
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.800, -98.670

Thunderstorm Wind, Logan

When
May 22, 10:54 PM CST
Where
Logan County, Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.880, -97.420

Thunderstorm Wind, Alfalfa

When
May 22, 11:15 PM CST
Where
Alfalfa County, Great Salt Plains Lake Dam
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.740, -98.140

Numerous trees were downed three miles south of the intersections of Highways 11 and 38. Monetary damages were estimated.

Hail, Logan

When
May 22, 11:36 PM CST
Where
Logan County, 4 mi SE of Guthrie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.839, -97.370

Hail, Lincoln

When
May 23, 12:57 AM CST
Where
Lincoln County, 6 mi S of Agra
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.813, -96.870

Large quantities of golf ball size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106505, 106507, 106508, 106510, 106511, 106512, 106514, 106515, 106516, 106517, 106579, 106519, 106520, 106580, 106523, 106561, 106524, 106525, 106564, 106526, 106529, 106568, 106573, 106575, 106530, 106531, 106533, 106535, 106536, 106578, 106537, 106539, 106541, 106543, 106544, 106547, 106549, 106550, 106552, 106553, and more.